Maryland, 2008

Flash Flooding in Maryland, September 27, 2008

September 27, 2008 · NWS LWX · 7 events in 2 counties and zones

The combination of an unstable atmosphere along with plenty of moisture triggered showers and thunderstorms on September 27th. Some thunderstorms produced heavy rain in short periods of time, resulting in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

The combination of an unstable atmosphere along with plenty of moisture triggered showers and thunderstorms on September 27th. Some thunderstorms produced heavy rain in short periods of time, resulting in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 27, 2:26 AM EST, 5 hours 23 minutes earlier.

Area forecast discussion, Sep 27, 2:26 AM EST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
326 AM EDT SAT SEP 27 2008

.SYNOPSIS...
A SLOW MOVING UPPER LOW WILL PRODUCE CONVECTIVE PRECIPITATION
THROUGH SUNDAY BEFORE EXITING INTO NEW ENGLAND. HIGH PRESSURE WILL
BUILD OVER THE REGION FOR MONDAY...BUT THE NEXT COLD FRONT WILL PASS
THROUGH THE REGION TUESDAY INTO WEDNESDAY. A TROUGH OF LOW PRESSURE
WILL BUILD IN BEHIND THIS FRONT FOR THE LATTER PART OF THE WEEK
BRINGING COOLER CONDITIONS.
&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPPER LOW AND SURFACE LOW BOTH CENTERED OVER THE CAROLINAS. BOTH
FEATURES WILL BEGIN TO SLOWLY LIFT INTO THE CWFA TODAY.

AIRMASS REMAINS VERY MOIST. 00Z IAD SOUNDING HAD AROUND AN INCH
AND A HALF PWATS...WITH MOST OF THE MOISTURE CONFINED TO BELOW
650MB. REGIONAL RADAR SHOWS SEVERAL AREAS OF SHOWERS ACROSS THE
REGION...WITH SOME LIGHTING EVIDENT.

POPS WILL CONTINUE TO BE HIGH TODAY RANGING FROM LIKELY TO
CATEGORICAL. FOR AREAS EAST OF THE BLUE RIDGE...SOME BREAKS IN THE
CLOUD COVER ARE POSSIBLE DURING THE LATE MORNING AND AFTERNOON. THIS
WOULD LEAD TO SOME DESTABILIZATION IN THE AIRMASS...AND THIS IS THE
MOST LIKELY AREA TO SEE THUNDERSTORMS IN THE AFTERNOON. WITH
ABUNDANT SURFACE MOISTURE AND SOME HEATING POSSIBLE...CAPES RANGE
FROM AROUND 1000 TO 1500 J/KG. WOULD ALSO EXPECT THE MID LEVEL LAPSE
RATES TO INCREASE AS THE UPPER LOW MOVES INTO THE AREA.

USED MAV TEMPS FOR MAX T...WITH SOME TWEAKS TO ACCOUNT FOR A
POSSIBLE DECREASE IN CLOUD COVER EAST OF THE BLUE RIDGE TODAY.
&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SUNDAY/...
WEAKENING SURFACE AND UPPER LEVEL LOWS WILL CONTINUE TO MOVE ACROSS
THE MID ATLANTIC OVERNIGHT. WIDESPREAD PRECIP SHOULD BEGIN TO
DECREASE FROM SOUTH TO NORTH...ESPECIALLY AFTER MIDNIGHT.
&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
AN UPPER-LEVEL LOW AND ITS ASSOCIATED COLD FRONT WILL PASS THROUGH
THE REGION SUNDAY. WITH DEEP LAYER MOISTURE IN PLACE...THIS WILL
TRIGGER SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. PRECIPITATION
SHOULD MOVE OUT OF THE AREA OVERNIGHT SUNDAY AS HIGH PRESSURE BUILDS
IN FROM THE WEST.

HIGH PRESSURE WILL REMAIN IN CONTROL THROUGH MONDAY NIGHT BRINGING
DRY CONDITIONS ALONG WITH SEASONABLE TEMPERATURES. THE NEXT COLD
FRONT WILL PASS THROUGH THE REGION TUESDAY INTO WEDNESDAY BRINGING A
CHANCE FOR SHOWERS. A POTENT UPPER-LEVEL LOW WILL DEVELOP OVER
EASTERN CANADA BEHIND THIS FRONT FOR THE LATTER PART OF THE WEEK.
THIS WILL CARVE OUT A TROUGH OF LOW PRESSURE OVER THE MID-ATLANTIC
BRINGING COOLER CONDITIONS. CANADIAN SURFACE HIGH SHOULD BUILD CLOSE
ENOUGH TO THE MID-ATLANTIC TO BRING DRY CONDITIONS DURING THIS
PERIOD.
&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
CIGS/VSBYS ARE LIFR/VLIFR AT ALL TERMINAL SITES. EXPECT THIS TO
CONTINUE WELL INTO THE MID MORNING HOURS. OCCASIONAL LIGHT
RAIN/DRIZZLE WILL ALSO CONTINUE. CIGS SHOULD BEGIN TO LIFT A LITTLE
AFTER SUNRISE...BUT WILL REMAIN IFR/LIFR THROUGH THE EARLY
AFTERNOON. SOME BREAKS IN THE CLOUDS ARE POSSIBLE AT THE TERMINAL
SITES EAST OF THE BLUE RIDGE THIS AFTERNOON...BUT SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO CAUSE CIG/VSBY RESTRICTIONS INTO THE
EVENING HOURS. ANOTHER ROUND OF LOW CLOUDS IS EXPECTED FOR THE
OVERNIGHT HOURS.

PLENTY OF LOW-LEVEL MOISTURE WILL BRING LOW CLOUDS SUNDAY MORNING
WITH MVFR/IFR CIGS AND VSBYS POSSIBLE. CIGS/VSBYS SHOULD IMPROVE BY
SUNDAY AFTERNOON...BUT SCATTERED SHOWERS/T-STORMS MAY CONTINUE TO
BRING PERIODS OF MVFR/IFR CIG AND VSBYS.

HIGH PRESSURE WILL BRING A RETURN OF VFR CONDITIONS SUNDAY NIGHT
THROUGH MONDAY. THE NEXT COLD FRONT WILL BRING A CHANCE FOR SHOWERS
TUESDAY AND WEDNESDAY.

&&

.MARINE...
CURRENT OBSERVATIONS ON THE TIDAL POTOMAC AND BAY ARE BELOW SCA
CRITERIA. HAVE GONE AHEAD AND CANCELLED THE SCA EARLY. WINDS SHOULD
REMAIN BELOW ANY HEADLINE CRITERIA THROUGH TONIGHT.

A COLD FRONT WILL PASS THROUGH THE WATERS SUNDAY INTO SUNDAY NIGHT
BRINGING THE CHANCE FOR SHOWERS AND ISOLATED THUNDERSTORMS. WIND
GUSTS MAY APPROACH SCA CRITERIA BEHIND THE FRONT OVERNIGHT SUNDAY
INTO MONDAY MORNING. WILL LEAVE WIND SPEEDS JUST BELOW CRITERIA FOR
NOW WHICH IS IN LINE WITH LATEST GUIDANCE.

NO FLAGS ARE EXPECTED FOR LATER MONDAY THROUGH WEDNESDAY.
&&

.TIDES/COASTAL FLOODING...
WATER LEVELS ARE CURRENTLY RUNNING A FOOT TO A FOOT AND A HALF ABOVE
NORMAL. WILL NOT BE MAKING ANY CHANGES TO THE COASTAL FLOOD
HEADLINE. WATER LEVELS ARE STILL RUNNING A LITTLE HIGHER THAN
PREDICTED VALUES...WILL HAVE TO CONTINUE TO MONITOR...AS THE COASTAL
FLOOD ADVISORY MAY HAVE TO BE EXTENDED TO INCLUDE THE AFTERNOON HIGH
TIDES.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...COASTAL FLOOD ADVISORY UNTIL 10 AM EDT THIS MORNING FOR DCZ001.
MD...COASTAL FLOOD ADVISORY UNTIL 10 AM EDT THIS MORNING FOR MDZ007-
     011-013-014-016>018.
VA...COASTAL FLOOD ADVISORY UNTIL 10 AM EDT THIS MORNING FOR
     VAZ052>055-057.
WV...NONE.
MARINE...NONE.

&&

LISTEMAA/LASORSA
Hazardous weather outlook, Sep 27, 4:13 AM EST, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
513 AM EDT SAT SEP 27 2008

ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
281000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
513 AM EDT SAT SEP 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

MINOR COASTAL FLOODING WILL BE POSSIBLE ALONG THE TIDAL POTOMAC
AND WESTERN SHORE OF THE CHESAPEAKE BAY AT TIMES OF HIGH TIDE THIS
MORNING AS TIDES ONE TO TWO FEET ABOVE ASTRONOMICAL NORMALS ARE
EXPECTED. A COASTAL FLOOD ADVISORY IS IN EFFECT FOR THESE
LOCATIONS THROUGH MID MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051-
WVZ050>055-501>504-281000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-
HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
513 AM EDT SAT SEP 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The Sterling radar (KLWX), 81 km away, was scanning. The volume nearest the first event began at 12:49 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Baltimore

When
September 27, 7:49 AM EST to 8:50 AM EST
Where
Baltimore County, 0.73 mi S of Eccleston to 0.99 mi ENE of Howardville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.389, -76.718

There were water rescues due to flash flooding near Pikesville.

Flash Flood, Baltimore

When
September 27, 2:00 PM EST to 3:30 PM EST
Where
Baltimore County, 0.75 mi ENE of Pikesville to 1.56 mi NE of Harrisonville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.373, -76.706

Ruxton Road at Circle road was closed due to flash flooding. Owings Mills Boulevard at Red Run Boulevard was also closed due to flash flooding.

Flash Flood, Baltimore

When
September 27, 2:20 PM EST to 3:30 PM EST
Where
Baltimore County, 1.15 mi N of Dundalk to 1.81 mi N of Dundalk
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.287, -76.521

German Hill and North Point Roads were closed due to flash flooding.

Flash Flood, Baltimore City (C)

When
September 27, 2:45 PM EST to 6:30 PM EST
Where
Baltimore City (C) County, 0.08 mi SW of Roland Park to 0.18 mi S of Roland Park
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.369, -76.651

Jones Falls was out of its banks near Falls Road and Smith Avenue. Bridges were closed along Smith Avenue. Parking lots were under water.

Flash Flood, Baltimore

When
September 27, 3:10 PM EST to 4:30 PM EST
Where
Baltimore County, 0.84 mi NNE of Pikesville to 0.83 mi E of Howardville
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
39.381, -76.714

Old Court Road at Park Heights Avenue was closed due to flash flooding. Water rescues were needed.

Flash Flood, Baltimore

When
September 27, 3:50 PM EST to 4:50 PM EST
Where
Baltimore County, 0.95 mi ENE of Butler to 0.9 mi ENE of Butler
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.533, -76.713

Western Run Road was closed due to flash flooding.

Flash Flood, Baltimore

When
September 27, 3:50 PM EST to 5:00 PM EST
Where
Baltimore County, 0.16 mi SSW of Hunt Vly to 0.81 mi W of Cockeysville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.498, -76.651

Beaver Dam Road was closed near Interstate 83 due to flash flooding. York Road was also closed at Wight Avenue due to flash flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135926, 135922, 135921, 135928, 135924, 135923, 135925.